Georgia, 2009Hail in Georgia, May 28, 2009
May 28, 2009 · NWS FFC · 1 event in 1 county or zone
The subtropical upper low that had drifted from the eastern Gulf into the Arklatex region during the previous week had been absorbed into the mean flow and a broad upper trough. The entire system was being pushed back east as an upper-level ridge was building across the western United States.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The subtropical upper low that had drifted from the eastern Gulf into the Arklatex region during the previous week had been absorbed into the mean flow and a broad upper trough. The entire system was being pushed back east as an upper-level ridge was building across the western United States. A cold front accompanied the upper trough. With a warm, moist atmosphere remaining in place across north and central Georgia, yet another day of mostly pulse, afternoon and evening thunderstorms was observed. Once again, a few of these became strong, with an isolated storm in Fannin county briefly becoming marginally severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 28, 2:32 PM EST, 2 hours 3 minutes earlier.
Area forecast discussion, May 28, 2:32 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
332 PM EDT THU MAY 28 2009
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
CURRENT RADAR LOOP SHOWS SOME SHOWERS AND THUNDERSTORMS FORMING
ACROSS N GA AHEAD OF MAIN FRONTAL SYSTEM ALONG THE MS/AL BORDER. THE
MAIN LOW CENTER IS MOVING INTO THE OH VALLEY AND IS EXPECTED TO
CONTINUE MOVING NE INTO THE NEW ENGLAND STATES BY 12Z FRI. THE FRONT
WILL MOVE INTO NW GA LATER THIS EVENING AND MOVE EAST OF THE STATE
BY 12-18Z FRI. MAIN CONCERN WILL BE ANY POP UP CONVECTION WE GET
THIS AFTERNOON AND EVENING. CAPES ACROSS THE AREA ARE IN THE
1500-2500 RANGE WITH LIS AROUND -3 TO -4 AND PWS AROUND 1.5 IN. WITH
TEMPS MAINLY IN THE 80S TODAY LAPSE RATES HAVE ALSO INCREASED WHICH
WILL ALSO AID IN THUNDERSTORMS DEVELOPMENT. SHEER IS NOT THAT BAD SO
IF ANY SEVERE STORMS DO DEVELOP THE BIGGEST THREAT SHOULD BE LARGE
HAIL...DAMAGING WINDS...AND FREQUENT LIGHTNING. ONCE THIS FRONT
MOVES EAST OF THE AREA DRIER AIR SLOWLY BEGINS TO FILTER INTO THE
STATE FRI WITH A GOOD DRY PUNCH MOVING IN SAT. SO ONLY HAVE LOW
CHANCE POPS MAINLY ACROSS EASTERN GA FRI AND NO POPS SAT. DAY TIME
HIGHS WILL STAY MAINLY IN THE 80S THROUGH THE SHORT TERM WITH LOW
IN THE 60S.
.LONG TERM /SUNDAY THROUGH THURSDAY/...
A WEAK HIGH PRESSURE RIDGE BUILDS SE OUT OF THE NORTHERN PLAINS SAT
AND IS CENTERED OVER AL/GA BY 12Z SUN. THIS RIDGE BECOMES ELONGATED
AND TURNS INTO A BERMUDA LIKE RIDGE BY 12Z MON. THERE IS JUST A BIT
OF LEFT OVER BACKSIDE MOISTURE FROM THE FRONTAL SYSTEM THAT WILL
MOVE THROUGH TONIGHT SO WILL CONTINUE WITH A SLIGHT CHANCE ACROSS
THE GA MOUNTAINS. WITH THE RIDGE OVER THE STATE THROUGH THE MIDDLE OF
NEXT WEEK GA BEGINS TO GET INTO WEAK MOIST SOUTHERLY FLOW. WITH THE
SOUTHERLY FLOW SETTING UP ACROSS THE AREA CANNOT RULE OUT DIURNALLY
DRIVEN PULSE-LIKE THUNDERSTORMS ESPECIALLY IN THE MOUNTAINS WITH THE
HELP OF OROGRAPHIC LIFT...SO WILL KEEP SLIGHT CHANCE THUNDER CWA
WIDE THROUGH DAY 7. NO MAJOR SWINGS IN TEMPS EXPECTED AT THIS
TIME...NEAR TO JUST SLIGHTLY ABOVE NORMAL FOR THE MOST PART.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 65 87 58 86 60 / 30 20 5 5 5
ATLANTA 66 83 61 83 64 / 30 20 0 5 5
BLAIRSVILLE 61 79 53 80 56 / 30 20 5 5 10
CARTERSVILLE 61 85 54 84 55 / 30 20 5 5 10
COLUMBUS 67 86 64 88 63 / 30 20 0 5 5
GAINESVILLE 65 81 59 83 61 / 30 20 10 5 10
MACON 69 89 61 90 62 / 30 20 5 5 5
ROME 65 84 58 84 58 / 30 20 5 5 10
PEACHTREE CITY 63 84 56 85 58 / 30 20 0 5 5
VIDALIA 69 88 65 88 63 / 30 40 10 5 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01
Hazardous weather outlook, May 28, 10:20 AM EST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1120 AM EDT THU MAY 28 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1120 AM EDT THU MAY 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE STORMS POSSIBLE OVER MUCH OF NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EVENING.
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE GREAT LAKES...
PULLING A COLD FRONT ACROSS THE LOWER MISSISSIPPI VALLEY TODAY AND
INTO NORTHWEST GEORGIA TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP IN THE WARM MOIST AIRMASS ALONG AND AHEAD OF THE FRONT.
.PRIMARY HAZARDS...
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS
ASSOCIATED WITH THE THUNDERSTORMS. THE MOST LIKELY AREA FOR SEVERE
STORMS WILL BE FOR THE AREA ALONG AND NORTH OF A COLUMBUS TO MACON
TO WASHINGTON LINE. THE MOST FAVORED TIME FOR SEVERE STORM
DEVELOPMENT WILL BE BETWEEN 2 PM AND 10 PM.
.DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE WARM
MOIST AIRMASS ALONG AND AHEAD OF A COLD FRONT MOVING EAST FROM THE
LOWER MISSISSIPPI VALLEY. THE AIRMASS IS EXPECTED TO BECOME INCREASING
UNSTABLE THIS AFTERNOON WITH CAPES IN THE 1000 TO 2000 RANGE AND LIFTED
INDEX VALUES OF A MINUS 2 TO MINUS 4. THE INSTABILITY COMBINED
WITH THE APPROACH OF THE FRONT WILL ALLOW FOR ISOLATED STORMS TO
BECOME SEVERE THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY AND THEN AGAIN ON
TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION AND BE PREPARED FOR
POSSIBLE ACTIVATION THIS AFTERNOON OR EVENING.
In the hours before
Special weather statement, May 28, 2:04 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
304 PM EDT THU MAY 28 2009
GAZ003-004-281930-
304 PM EDT THU MAY 28 2009
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN WHITFIELD AND CATOOSA COUNTIES UNTIL 330 PM EDT...
AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BOYNTON...MOVING EAST AT 15 MPH.
RAINFALL AMOUNTS BETWEEN ONE HALF AND ONE INCH CAN BE EXPECTED
ACROSS WHITFIELD AND CATOOSA COUNTIES...INCLUDING AREAS AROUND WOOD
STATION...BOYNTON...INDIAN SPRINGS...GRAYSVILLE...RINGGOLD...
SALEM...VARNELL AND COHUTTA. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.
Special weather statement, May 28, 3:58 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
458 PM EDT THU MAY 28 2009
GAZ005-007-282130-
458 PM EDT THU MAY 28 2009
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND FREQUENT
CLOUD-TO-GROUND LIGHTNING IN WESTERN GILMER AND EASTERN MURRAY
COUNTIES UNTIL 530 PM EDT...
AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
STRONG THUNDERSTORMS DEVELOPING IN EASTERN MURRAY COUNTY...ONE NEAR
CARTERS LAKE...AND ANOTHER BETWEEN CHATSWORTH AND FORT MOUNTAIN
STATE PARK...MOVING NORTHEAST AT 25 MPH.
PEA-SIZED HAIL AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED WITH THIS ACTIVITY. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
19
Special weather statement, May 28, 4:07 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
507 PM EDT THU MAY 28 2009
GAZ066-067-078-282145-
507 PM EDT THU MAY 28 2009
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND FREQUENT
CLOUD-TO-GROUND LIGHTNING IN NORTHWESTERN HARRIS...TROUP AND WESTERN
MERIWETHER COUNTIES UNTIL 545 PM EDT...
AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS DEVELOPING ACROSS TROUP AND EXTREME
NORTHWEST HARRIS COUNTIES BETWEEN VALLEY AND WHITESVILLE-PINE
LAKE...NEAR MOUNTVILLE...LAGRANGE...AND LONG CANE...INCLUDING THE
SOUTHERN HALF OF LAKE WEST POINT...MOVING NORTHEAST AT 35 MPH.
PEA-SIZED HAIL WILL BE POSSIBLE WITH THIS ACTIVITY. FREQUENT
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. BOATERS ON WEST POINT
LAKE SHOULD SEEK SAFETY OFF THE LAKE UNTIL THE STORM HAS PASSED.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
19
Special weather statement, May 28, 4:21 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
521 PM EDT THU MAY 28 2009
GAZ006-007-282200-
521 PM EDT THU MAY 28 2009
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...WIND GUSTS TO 40
MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN GILMER AND FANNIN
COUNTIES UNTIL 600 PM EDT...
AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS ACROSS GILMER AND FANNIN COUNTIES. THE
STRONGEST STORM WAS LOCATED OVER ELLIJAY...MOVING EAST AT 10 MPH.
OTHER STRONG THUNDERSTORMS WERE LOCATED IN WESTERN FANNIN
COUNTY...WEST OF BLUE RIDGE...AND IN SOUTHEASTERN GILMER COUNTY NEAR
CARTECAY.
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THE
STRONGER THUNDERSTORMS. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED WITH ALL OF THIS ACTIVITY. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
19
Special weather statement, May 28, 4:28 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
528 PM EDT THU MAY 28 2009
GAZ016-023-282215-
528 PM EDT THU MAY 28 2009
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN NORTHERN HALL AND
WHITE COUNTIES UNTIL 615 PM EDT...
AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CLERMONT...MOVING NORTHEAST AT 15 MPH.
PEA-SIZED HAIL WILL BE POSSIBLE WITH THIS STORM. FREQUENT
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. THIS STORM WILL ALSO
AFFECT MOSS CREEK AND CLEVELAND. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
19
Hail, Fannin
- When
- May 28, 4:35 PM EST to 4:37 PM EST
- Where
- Fannin County, 4 mi SSW of Dial to 2 mi S of Dial
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 34.697, -84.247
A CocoRaHS observed reported nickel-sized hail in far southern Fannin county between Dial and Pisgah.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, May 28, 2009$360,000 · 50 kt wind · 11 events
- Flash Flooding and Flooding in Pennsylvania, May 28 to 29, 2009$348,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in West Virginia, May 28, 2009$200,000 · 50 kt wind · 4 events
- Flash Flooding in Virginia, May 28 to 29, 2009$52,000 · 9 events
- Hail and Damaging Wind in Ohio, May 28, 2009$60,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in West Virginia, May 28 to 29, 2009$28,000 · 1 in hail · 13 events
- Hail and Damaging Winds in North Carolina, May 28, 2009$30,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in South Carolina, May 28, 2009$15,000 · 60 kt wind · 10 events
- Flooding in Iowa, May 28 to 31, 2009$15,000 · 4 events
- Hail and Damaging Winds in Kentucky, May 28, 2009$7,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Virginia, May 28, 2009$3,000 · 55 kt wind · 8 events
- Flash Flooding and Damaging Winds in Tennessee, May 28, 200950 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173406.